Alert archive / South Carolina / Lake Wind Advisories in 2017

Lake Wind Advisory 8, NWS Columbia, SC

March 14, 201716 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this lake wind advisory at Mar 14, 2017, 3:43 AM EDT for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Mar 14, 2017, 8:00 PM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2017, 3:43 AM EDT (07:43 UTC)
In effect from
Mar 14, 2017, 8:00 PM EDT
Expired
Mar 15, 2017, 10:15 AM EDT
In force
14 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WWUS72 KCAE 140743
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
343 AM EDT Tue Mar 14 2017

...Freezing temperatures and gusty lake winds tonight...

.The entire area will see temperatures below freezing tonight
through Wednesday morning. Additionally, strong boundary layer
winds will mix down over the warmer lakes, causing windy
conditions.

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
141900-
/O.UPG.KCAE.FZ.A.0001.170315T0300Z-170315T1500Z/
/O.NEW.KCAE.FZ.W.0004.170315T0300Z-170315T1500Z/
/O.NEW.KCAE.LW.Y.0008.170315T0000Z-170315T1500Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
343 AM EDT Tue Mar 14 2017

...LAKE WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM
EDT WEDNESDAY...
...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM EDT
WEDNESDAY...

The National Weather Service in Columbia has issued a Freeze
Warning, which is in effect from 11 PM this evening to 11 AM EDT
Wednesday. A Lake Wind Advisory has also been issued. This Lake
Wind Advisory is in effect from 8 PM this evening to 11 AM EDT
Wednesday. The Freeze Watch is no longer in effect.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph over the
  lakes.

* TIMING...Lake winds will increase late this evening and remain
  gusty through Wednesday morning. Temperatures will fall below
  freezing after midnight, and be coldest just before sunrise.

* TEMPERATURES...Dropping into the mid to upper 20s.

* IMPACTS...Freezing temperatures may kill sensitive plants left
  outdoors. Gusty lake winds may cause small boats to capsize.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$
3 follow-up statements
644 
WWUS72 KCAE 141805
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
205 PM EDT Tue Mar 14 2017

...Freezing Temperatures and Gusty Lake Winds...

.Strong low pressure well north of the forecast area will help 
cause breezy conditions through Wednesday. Canadian high pressure 
moving into the area will bring freezing conditions during the 
nights through Thursday night. The high will be centered over the 
region Wednesday night and it should be coldest that night. 
Moderating temperatures will begin Friday because of air mass 
modification and a developing southerly flow as the high slides 
off the Southeast Coast.

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
151200-
/O.EXT.KCAE.FZ.W.0004.170315T0500Z-170315T1400Z/
/O.CON.KCAE.LW.Y.0008.170315T0000Z-170315T1500Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
205 PM EDT Tue Mar 14 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
11 AM EDT WEDNESDAY...
...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM EDT WEDNESDAY...

* WINDS...Northwest winds 15 to 20 knots with gusts around 30 
  knots tonight into Wednesday on area lakes.

* TEMPERATURES...Dropping into the mid to upper 20s.

* IMPACTS...Gusty lake winds may cause small boats to capsize.
  Freezing temperatures may kill sensitive plants left outdoors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. You may want to take precautions to protect plants
sensitive to freezing temperatures. 

&&

$$
982 
WWUS72 KCAE 150545
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
145 AM EDT Wed Mar 15 2017

...Freezing Temperatures and Gusty Lake Winds...

.Strong low pressure well north of the forecast area will help
cause breezy conditions through Wednesday. Canadian high pressure
moving into the area will bring freezing conditions during the
nights through Thursday night. The high will be centered over the
region Wednesday night and it should be coldest that night.
Moderating temperatures will begin Friday because of air mass
modification and a developing southerly flow as the high slides
off the Southeast Coast.

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
151400-
/O.CON.KCAE.FZ.W.0004.000000T0000Z-170315T1400Z/
/O.CON.KCAE.LW.Y.0008.000000T0000Z-170315T1500Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
145 AM EDT Wed Mar 15 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...
...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WINDS...Northwest winds 15 to 20 knots with gusts around 30 
  knots tonight into Wednesday on area lakes. 

* TEMPERATURES...Dropping into the mid to upper 20s.

* IMPACTS...Gusty lake winds may cause small boats to capsize. 
  Freezing temperatures may kill sensitive plants left outdoors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. You may want to take precautions to protect plants
sensitive to freezing temperatures.

&&

$$
343 
WWUS72 KCAE 151415
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
1015 AM EDT Wed Mar 15 2017


GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
151515-
/O.CAN.KCAE.LW.Y.0008.000000T0000Z-170315T1500Z/
/O.EXP.KCAE.FZ.W.0004.000000T0000Z-170315T1400Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
1015 AM EDT Wed Mar 15 2017

...LAKE WIND ADVISORY IS CANCELLED...
...FREEZE WARNING HAS EXPIRED...

The National Weather Service in Columbia has cancelled the Lake
Wind Advisory. The freeze warning has been allowed to expire.



$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this lake wind advisory went out at Mar 14, 3:32 AM EDT, 11 minutes earlier.

Area forecast discussion, Mar 14, 3:32 AM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
332 AM EDT Tue Mar 14 2017

.SYNOPSIS...
Low pressure off the NC coast will continue moving away from the
area this morning. Widespread rain will diminish through
sunrise. The low will track into the New England states today
with colder and drier air moving into the region as cold high
pressure crosses the region. Temperatures will be well below
normal through Thursday. There are freeze concerns tonight,
Wednesday night, and Thursday night.

&&

.NEAR TERM /THROUGH TODAY/...

Regional radar shows rain showers over most of the area early
this morning.

An upper level trough will remain over the eastern CONUS providing
below normal temperatures. A strong short wave over AL early this
morning is progged to cross the forecast later this morning...then
move off the coast around mid-morning. Rain will come to an
end...shortly after sunrise...as the short wave moves east
of the Midlands.

Low pressure along the NC coast will deepen and quickly march
northward reaching Delmarva by daybreak and on to New England this
evening. Downslope flow on the backside of the storm system will
bring drier air into the region. Another short wave crossing the
region will hold some cloudiness across the area this afternoon.
High temperatures will be in the mid 50s to around 60. A tightening
pressure gradient will bring breezy conditions. There will be gusts
over 20 mph, but conditions should remain below lake wind
advisory criteria today.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
Tuesday night will see the return of freezing temperatures to
the majority of the region as a re-enforcing shot of cold air
pushes in behind a cold front. With mostly clear skies and cold
advection bringing colder air in through the night, models have
been consistent in dropping overnight lows below freezing and
into the mid to upper 20s, for the entire cwa. A Freeze Warning
is in effect for late tonight and into Wednesday morning.
Additionally, the cold air advection will be accompanied by
boundary layer winds of up to 20 kts that are likely to mix down
over the lakes due to comparatively warm water temperatures in
the mid 50s to around 60 degrees. Therefore, a Lake Wind
Advisory will also be in effect tonight through Wednesday
morning.

Wednesday's temperatures will be about 20 degrees colder than
normal for this time of year, with highs only in the 40s. Even
with plenty of sunshine expected, cold advection will dominate.
Gusty northwest winds can also once again be expected through
the day. Wednesday night will bring the coldest temperatures to
the region. Winds should diminish and become light and
variable, skies will be mostly clear, and the airmass very dry.
This will lead to rather ideal radiational cooling conditions.
A hard freeze is expected to occur by late Wednesday night into
Thursday morning, impacting many across the area. Guidance is
still showing lows in the lower to middle 20s, and can not rule
out isolated spots seeing the upper teens, especially across
the northern Midlands. Another freeze warning expected to be
needed during this time period.

Below low normal temperatures are also expected Thursday and
Thursday night, although highs on Thursday should begin the slow
process of moderating into the 50s once again. One more night
of possible freezing temperatures is on tap for Thursday night.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Temperatures finally begin the rebound on Friday as southerly
winds bring warmer air towards the area. Temperatures will climb
back to around 60 degrees or higher. Another weather system is
then expected to move in on Friday night bringing another chance
of rain through Saturday. Gusty west winds can also be expected
on Saturday. Dry weather will then return for Sunday and into
next week. Temperatures will warm well into the 60s Saturday through
Monday. The CSRA and southern midlands may even see highs in the
70s on Monday.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
High confidence for IFR/MVFR through 12Z mainly due to
ceilings. VFR conditions return by midday.

Low pressure along the NC coast will continue moving northeast.
Widespread rain across the TAF sites at 06Z will diminish from
west to east through 12Z as an upper level disturbance crosses
the region.

Conditions will improve to VFR after 14Z as drier air advects
in from the west. With a tightening pressure gradient winds will
become strong and gusty by mid to late morning. Wind gusts
around 25 knots will develop in the afternoon and continue into
tonight. Clearing skies are expected this evening.

EXTENDED AVIATION OUTLOOK...Breezy west to northwest winds
expected Wednesday...and again Saturday as another cold front
crosses the region.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory from 8 PM this evening to 11 AM EDT
     Wednesday for GAZ040-063>065-077.
     Freeze Warning from 11 PM this evening to 11 AM EDT Wednesday
     for GAZ040-063>065-077.
SC...Lake Wind Advisory from 8 PM this evening to 11 AM EDT
     Wednesday for SCZ015-016-018-020>022-025>031-035>038-041.
     Freeze Warning from 11 PM this evening to 11 AM EDT Wednesday
     for SCZ015-016-018-020>022-025>031-035>038-041.

&&
Hazardous weather outlook, Mar 13, 1:33 PM EDT, 14 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
133 PM EDT Mon Mar 13 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-141745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
133 PM EDT Mon Mar 13 2017

...FREEZE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY
MORNING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch Tuesday night and Wednesday morning.

   Freezing temperatures are forecast Tuesday night, Wednesday
   night and Thursday night. Freeze Warnings and/or Frost
   Advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 3:43 AM EDTFreeze WarningCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more30 hr

Nearby

Lake Wind Advisories in South Carolina, 2017Lake Wind Advisories in Georgia, 2017Every lake wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.